Patient Safety Authority Logo

Skip navigation links
HOME
PATIENT SAFETY AUTHORITYExpand PATIENT SAFETY AUTHORITY
PA-PSRS and PASSKEYExpand PA-PSRS and PASSKEY
PATIENT SAFETY ADVISORIESExpand PATIENT SAFETY ADVISORIES
PATIENTS AND CONSUMERSExpand PATIENTS AND CONSUMERS
NEWS AND INFORMATIONExpand NEWS AND INFORMATION
COLLABORATIONSExpand COLLABORATIONS
EDUCATIONAL TOOLSExpand EDUCATIONAL TOOLS
AUTHORITY EVENTSExpand AUTHORITY EVENTS







ADDRESS:

Patient Safety Authority
333 Market Street
Lobby Level
Harrisburg, PA 17120


Phone: 717-346-0469
Fax: 717-346-1090


 
Advisory Banner
Risk of Overdose from Multiple Transdermal Patches
PA PSRS Patient Saf Advis 2004 Sep;1(4):11. 
 

The number of medications and the ways in which they can be administered have expanded dramatically over the years. One such advance has been the development of transdermal patch delivery systems. These medication-containing patches release active ingredients so that they can be absorbed through the skin to elicit their desired effect. Examples of medications available in this dosage form include nicotine (several manufacturers), scopolamine (TRANSDERM-SCOP®), lidocaine (LIDODERM®), clonidine (CATAPRESS®), nitroglycerin (e.g., NITRO-DUR®) and fentanyl (DURAGESIC®). While the use of these products can make drug administration more convenient and increase compliance, the use of transdermal patches is not without risk.

Errors associated with the use of transdermal patches, like all medication errors, are comprised of many factors. One factor involved in errors associated with transdermal patches is the variability in the frequency of application. Another is that practition­ers and patients often do not realize that a significant amount of medication resides in the patch even after their intended period of application has expired. For example, a DURAGESIC® 50 mcg/hour patch contains 5 mg or 5,000 mcg of medication.1 At a delivery rate of 50 mcg/hour for the recommended duration of application of 3 days, 1,400 mcg of fentanyl would remain in the patch after 72 hours. This means that approximately 28% of the total content of the drug would remain after 3 days of placement.

Medication error reports submitted to PA-PSRS and reports from national databases include many stories of practitioners applying patches to the patient’s skin without removing the old patch, which continues to deliver medication. The products involved include all those mentioned above. However, errors associated with the use of fentanyl (DURAGESIC®) patches pose the greatest risk of harm.

Fentanyl is considered a high alert medication in PA-PSRS, which means that, while not necessarily more prone to medication errors, if an error does occur, there is a greater risk of patient harm or death. DURAGESIC® patches are intended to be replaced every 72 hours. However, PA-PSRS has received several reports of multiple fentanyl patches being found on patients. In one case, an elderly woman was ordered DURAGESIC® 75 mcg/hour. The day after administration of a new patch the patient experienced mental status changes. Upon examining the patient, two patches were found affixed to her back. The “outdated” patch was removed, and the patient’s vital signs returned to normal and her mental status improved throughout the day.

Other examples of related reports submitted to PA-PSRS include:

  • An elderly man was ordered DURAGESIC® 50 mcg/hour. Upon transfer to the floor from a critical care unit it was noted that two DURAGESIC® 50 mcg/hour patches were on the patient.
  • An elderly woman was ordered DURAGESIC® 50 mcg/hour. While being washed, two DURAGESIC® 50 mcg/hour patches were found affixed to the patient. One patch was dated, but the second had no date or time noted.

There are a number of strategies that may help decrease the risk of error associated with the use of transdermal patches, such as:

  • Treating the removal of patches just as if it were its own order. For example, on the medication administration record (MAR), listing the details of the patch removal.2 Also, the exact time a patch is removed and applied and the location to which a patch is applied can be charted.
  • In facilities with computerized MARs, programming this information into the pharmacy computer system so these entries automatically appear on the MAR.
  • Adding a prompt to intake and pre-op assessment forms to check if the patient is wearing any patches.
  • Educating all practitioners regarding trans­dermal delivery of medications, including information about the need to check for and remove current patches the patient may have and the fact that a significant amount of medication remains in the patch after the recommended application time.
  • Educating patients on the proper use of patches, emphasizing the need to remove the old patch prior to applying a new patch.3

Notes

  1. Duragesic® (Fentanyl Transdermal System) US Prescribing Information, Janssen Pharmaceuticals, 2003.
  2. Lee M and Phillips J. Transdermal patches: high risk for error? Drug Topics 2002 Apr 1;54-5. Available from Internet: http:// www.fda.gov/cder/drug/MedErrors/transdermal.pdf.
  3. ISMP Medication Safety Alert![online] 18 Apr 2001;(6)8. Available from Internet: http://www.ismp.org/MSAarticles/Calendar/pr01.html#Apr18,2001.
 
 Browse by Topic
Navigation  



THE PENNSYLVANIA PATIENT SAFETY AUTHORITY AND ITS CONTRACTORS  
PSA LOGO The Pennsylvania Patient Safety Authority is an independent state agency created by Act 13 of 2002, the Medical Care Availability and Reduction of Error (“Mcare”) Act. Consistent with Act 13, ECRI Institute, as contractor for the Authority, is issuing this publication to advise medical facilities of immediate changes that can be instituted to reduce Serious Events and Incidents. For more information about the Pennsylvania Patient Safety Authority, see the Authority’s Web site at www.patientsafetyauthority.org .      
ECRI LOGO ECRI Institute, a nonprofit organization, dedicates itself to bringing the discipline of applied scientific research in healthcare to uncover the best approaches to improving patient care. As pioneers in this science for more than 40 years, ECRI Institute marries experience and independence with the objectivity of evidence-based research. More than 5,000 healthcare organizations worldwide rely on ECRI Institute’s expertise in patient safety improvement, risk and quality management, and healthcare processes, devices, procedures and drug technology.      

ISMP Logo The Institute for Safe Medication Practices (ISMP) is an independent, nonprofit organization dedicated solely to medication error prevention and safe medication use. ISMP provides recommendations for the safe use of medications to the healthcare community including healthcare professionals, government agencies, accrediting organizations, and consumers. ISMP’s efforts are built on a nonpunitive approach and systems-based solutions.      
 
©2014 Pennsylvania Patient Safety Authority                                                Home      Who We Are      Contact Us     Subscribe to Advisories and Press Releases   Site Map     Privacy Statement